Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS San Diego, CA

April 5, 2006Riverside County, San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Apr 5, 2006, 11:59 AM PDT for Riverside County, San Bernardino County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2006, 11:59 AM PDT (18:59 UTC)
Expired
Apr 5, 2006, 1:00 PM PDT
In force
61 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 34 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 051903
SVRSGX
CAC065-071-052000-
/O.NEW.KSGX.SV.W.0005.060405T1859Z-060405T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1159 AM PDT WED APR 5 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...RUBIDOUX...RIVERSIDE...NORCO...MORENO
  VALLEY...CORONA
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...YUCAIPA...REDLANDS...
  HIGHLAND...COLTON

* UNTIL 100 PM PDT

* AT 1154 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE 
  WINDS IN EXCESS OF 60 MPH.  THE LINE OF STORMS WAS LOCATED BETWEEN 
  CHINO AND YUCAIPA...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO 1 
  INCH IN DIAMETER IS ALSO POSSIBLE. 

* SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE ADVANCE 
  WARNING. IF A TORNADO APPROACHES MOVE TO A PLACE OF SAFETY AWAY 
  FROM WINDOWS.

LAT...LON 3390 11766 3372 11744 3398 11680 3429 11699

$$

SMALL
2 follow-up statements
000 
WWUS56 KSGX 051947
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PDT WED APR 5 2006

CAC065-071-052000-
/O.CON.KSGX.SV.W.0005.000000T0000Z-060405T2000Z/
SAN BERNARDINO CA-RIVERSIDE CA-
1238 PM PDT WED APR 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM PDT
FOR NORTHWESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AT 1233 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS IN EXCESS OF 60 MPH AND HAIL UP TO 1 INCH IN 
DIAMETER. 

AT 1218 PM DIME SIZE HAIL WAS REPORTED IN CORONA.  

SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE ADVANCE   
WARNING. IF A TORNADO APPROACHES MOVE TO A PLACE OF SAFETY AWAY   
FROM WINDOWS.

LAT...LON 3390 11766 3372 11744 3398 11680 3429 11699

$$

SMALL
000 
WWUS56 KSGX 051958
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1256 PM PDT WED APR 5 2006

CAC065-071-052006-
/O.EXP.KSGX.SV.W.0005.000000T0000Z-060405T2000Z/
SAN BERNARDINO CA-RIVERSIDE CA-
1256 PM PDT WED APR 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RIVERSIDE AND
SOUTHWESTERN SAN BERNARDINO COUNTIES EXPIRES AT 100 PM PDT...

THE SEVERE THUNDERSTORMS WARNING WILL BE ALLOWED TO EXPIRE AT 100 PM 
PDT. THE SEVERE THUNDERSTORMS IN THE SAN BERNARDINO AND RIVERSIDE 
COUNTY VALLEYS HAVE WEAKENED AND MOVED EAST.

LAT...LON 3390 11766 3372 11744 3398 11680 3429 11699

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:30 AM PDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 5, 9:30 AM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED APR 5 2006

.SYNOPSIS...A COLD LATE SEASON STORM WILL SWEEP ACROSS SOUTHERN
CALIFORNIA TODAY BRINGING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ALONG WITH STRONG WINDS IN THE MOUNTAINS AND DESERTS.
ACCUMULATION SNOW WILL FALL IN THE MOUNTAINS ABOVE 5000 FEET. WEAK
HIGH PRESSURE WILL BRING WARMING AND DRYING THURSDAY WITH GENERALLY
FAIR WEATHER THROUGH SATURDAY. A WEAK TROUGH WILL BRING ANOTHER
CHANCE FOR RAIN EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

COLD CORE LOW OVER CENTRAL CA BRINGING VERY UNSTABLE CONDITIONS TO
THE REGION THIS MORNING. THE 500 MB TEMP ON THE NKX SOUNDING WAS
-25C WITH AN LI OF -3 AND A CAPE OF 776J/KG. SCATTERED CONVECTION
EXTENDED UPSTREAM TO THE BAY AREA AND THE INFRARED IMAGERY SHOWED
COLD CLOUD TOPS EXTENDING NORTHWARD TO THE BAY AREA. WATER VAPOR
IMAGERY SHOWED A 110 KT JET STREAK OFF THE CENTRAL CALIFORNIA COAST
ON THE BACKSIDE OF THE UPPER LOW DIGGING SOUTH. SHORTWAVE ENERGY AND
FAVORABLE LFQ JET DYNAMICS COUPLED WITH A DEEP MOIST LAYER WILL KEEP
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS GOING THROUGH THE DAY.
WET BULB ZERO LEVEL FELL FROM 9700 FEET LAST NIGHT TO 4810 FEET THIS
MORNING...AND HAIL WILL BE POSSIBLE WITH THE SHOWERS AND TSTORMS.
THE SATURATED GROUND AND HEAVY DOWNPOURS WILL BRING AREAS OF
FLOODING AND LOCAL MUDSLIDES...BUT THE FLOOD THREAT WILL BE SOMEWHAT
LIMITED BY THE FAST MOVEMENT OF THE STORM CELLS.

ADVISORY STRENGTH WINDS AND SNOW LEVELS LOWERING TO BTWN 4000 AND
4500 FEET WILL BRING WINTRY WEATHER TO THE MOUNTAINS WHERE A FOOT OF
SNOW IS POSSIBLE ABOVE 6500 FEET.

SHOWERS WILL END TONIGHT AS SHORTWAVE RIDGING BUILDS ACROSS THE WEST
ON THURSDAY. MODELS BRING THE NEXT UPSTREAM SYSTEM UP AND OVER THE
RIDGE WITH THE BULK OF THE PRECIP REMAINING NORTH OF OUR CWA. LONGER
RANGE PROGS BRING ANOTHER CHANCE FOR RAIN WITH SHORTWAVE ENERGY
ADVANCING ACROSS SOCAL LATE SUNDAY INTO MONDAY...AND ANOTHER
STRONGER SYSTEM FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...UNSETTLED SHOWERY WEATHER THIS MORNING WILL GRADUALLY
DECREASE THIS AFTERNOON. ISOLATED THUNDERSTORMS REMAIN POSSIBLE WITH
THE UNSTABLE AIRMASS DURING THE DAY. PREVAILING CEILINGS AROUND
2500-3500 FT MSL HOWEVER DO EXPECT IFR CIGS AND VSBYS TO ACCOMPANY
MODERATE TO HEAVIER SHOWERS. MOUNTAIN OBSCURATIONS LIKELY TODAY
ESPECIALLY IN THE MORNING. WINDS AT 10KFT WSW 35 KTS SHIFTING TO NW
THIS EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 1 PM PDT THIS AFTERNOON FOR APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...ORANGE COUNTY COASTAL
     AREAS...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL AREAS...
     SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 2 PM PDT THIS AFTERNOON FOR APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM PDT THIS AFTERNOON
     FOR RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS.

     HIGH SURF ADVISORY UNTIL 2 AM PDT THURSDAY FOR ORANGE COUNTY
     COASTAL AREAS.

     HIGH SURF ADVISORY UNTIL 2 PM PDT THURSDAY FOR SAN DIEGO COUNTY
     COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 PM PDT THIS
     EVENING FOR COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT
     TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING
     SAN CLEMENTE ISLAND.

&&

PUBLIC...MOEDE
AVIATION/MARINE...CLARK

THE NWS IS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 5, 9:30 AM PDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED 5 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-061200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
930 AM PDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

A SLOW MOVING STRONG PACIFIC STORM CONTINUES TO SPREAD PERIODS OF
MODERATE TO HEAVY RAIN ACROSS THE AREA. PERIODS OF RAIN...AND SNOW
ABOVE 5000 FEET...WILL CONTINUE INTO THIS AFTERNOON.... THE
PRECIPITATION WILL BEGIN TO DECREASE DURING THE AFTERNOON

A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH 1 PM THIS AFTERNOON.
HEAVY RAINS COULD PRODUCE MUD SLIDES AND FLASH FLOODS IN THE BURN
AREAS OF THE MOUNTAINS AND FOOTHILLS DURING THIS STORM.

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
THIS AFTERNOON FOR THE SAN BERNARDINO COUNTY MOUNTAINS...RIVERSIDE
COUNTY MOUNTAINS...AND SAN DIEGO COUNTY MOUNTAINS. SNOW LEVEL HAS
LOWERED TO 5000 FEET.

INCREASING INSTABILITY BEHIND THE COLD FRONT WHICH HAS MOVED ACROSS
SOUTHERN CALIFORNIA SUGGESTS BRIEF STRONG THUNDERSTORMS ARE A
POSSIBILITY THIS MORNING AND AFTERNOON. SMALL HAIL AND STRONG WINDS
ARE THE PRIMARY THREAT... ALTHOUGH A FEW FUNNELS...OR WATERSPOUTS
ALONG THE COAST...ARE POSSIBLE.

IT WILL BE WINDY IN THE MOUNTAIN AND DESERT AREAS THROUGH WEDNESDAY.
A WIND ADVISORY IS IN EFFECT THROUGH 2 PM TODAY FOR THE
DESERTS...AND ALL MOUNTAIN AREAS EXCEPT THE SANTA ANA MOUNTAINS.
WIND FROM THE STORM WILL CAUSE HIGH SURF ON THE COAST.

.DAY ONE... TODAY.

URBAN AND SMALL STREAM FLOOD ADVISORY ALL AREAS EXCEPT COACHELLA
VALLEY AND SAN DIEGO DESERTS UNTIL 2 PM.

FLASH FLOOD WATCH ALL AREAS UNTIL 1 PM.

HIGH SURF ADVISORY ON THE ORANGE COUNTY AND SAN DIEGO COASTS UNTIL 2
PM.

SNOW AND BLOWING SNOW ADVISORY...HAZARDOUS FOG...IN THE MOUNTAINS
UNTIL 5 PM.

WIND ADVISORY THROUGH 2 PM ALL DESERT AREAS AND ALL MOUNTAIN AREAS
EXCEPT SANTA ANA MOUNTAINS.

THUNDERSTORMS POSSIBLE COASTAL AREAS AND INLAND VALLEYS THROUGH THIS
AFTERNOON. SOME STORMS MAY BE STRONG WITH GUSTY WINDS AND HAIL.
FUNNELS AND WATERSPOUTS POSSIBLE...ESPECIALLY NEAR THE COAST.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF PRECIPITATION MONDAY...BUT NO HAZARDOUS WEATHER
IS FORECAST THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED TO CONTINUE THROUGH
NOON TODAY FOR SOUTHWEST CALIFORNIA.

PURPURA

In the hours before

Local storm report, Apr 5, 7:11 AM PDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
711 AM PDT WED APR 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     FLOOD            SAN MARCOS              33.14N 117.17W
04/05/2006                   SAN DIEGO          CA   LAW ENFORCEMENT

            HEAVY FLOODING ON WB AND EB SR78.

&&

NUELITO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:37 PM PDTSnow and Blowing Snow AdvisorySGXRiverside, San Bernardino, San Diego22 hr
Apr 5, 2:15 AM PDTFlash Flood WarningSGXSan Bernardino105 min
Apr 5, 5:06 AM PDTMarine Weather StatementSGX12 hr
Apr 5, 1:22 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.